What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 19, 12:53 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 19, 12:53 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
153 PM MDT Thu Mar 19 2020
.SHORT TERM...(This evening through Friday night)
Issued at 153 PM MDT Thu Mar 19 2020
Across the region this afternoon, surface low in NE Colorado near
the CO/KS border, is making a slow trudge eastward allowing for
western/northern locales to be cloudy at this time with eastern and
southern areas mainly clear as drier air wrapping into the CWA
creating mostly sunny skies in the warm sector. Frontal boundary
extending ENE from Kit Carson county into far NE zones, is the
current focus for RW/TRW develop.
Most of the activity is wrapping into the low circulation towards NE
Colorado. The back side of the system, where the main wx focus for
the region will be later today into tonight, northerly winds are
bringing into colder air w/ a transition from light rain to snow
showers. A large range in temps as of 100 PM MDT has mid 30s in
portions of NE Colorado in Yuma county, up to the low 70s in Graham
county near Hill City.
For the upcoming wintry precip, things still look on track for
mainly blizzard conditions for NW zones transitioning down to little
or no precip going S and E. Current obs N and W of the CWA have
gusts in the 35-45 mph at times already, so feel confident the
gradient will remain intact as the low slowly passes the area later
tonight. Overall based on latest model guidance, heavy snow totals
remain in the far NW where 2-4" are possible, tapering to 1-2" in
bordering highlighted zones and eventually 0.5" or less south of
Interstate 70 and east of Hwy 25/83 in Kansas. With gusts expected
in the 50-55 mph range, driving hazards remain for blizzard
conditions despite low snow totals. Will continue with current
hazard setup for this forecast package. Any shift in the track could
allow for some increased snowfall as colder air into the central CWA
would allow for a quicker transition from rain.
While initially surface temps look to remain above freezing at the
onset of precip, with forecasted lows to be in the teens by morning,
looking for initially elevated grassy surfaces to be affected, but
roadways...bridges...etc will see accum overnight.
Going into Friday morning, precip is expected to drop off from west
to east during the morning hours, with the northerly flow tapering
off slower thru the morning but expecting highest remaining gusts to
be near 12z Friday in the east in the 20-30 mph range. For the
remainder of the day into Friday evening, expecting surface ridge to
build over the area, with an upper ridge to compliment.
For temps...with the surface ridge nosing south behind the exiting
low, colder air to remain in place giving teens for lows tonight and
Friday night. With only daytime highs Friday in the 30s, those areas
seeing snow on the ground could have temps shift a bit lower than
forecast, especially going into Friday night.
With the arrival of the colder airmass, the only remaining concern
for the short term period will be wind chill readings tonight and
Friday night where singles numbers above zero will be on tap
especially towards sunrise both times.
.LONG TERM...(Saturday through Thursday)
Issued at 120 PM MDT Thu Mar 19 2020
Nearly zonal flow aloft continues across the region through the
majority of the long term period. Weak disturbances pass through the
flow this weekend through early next week, generating on and off
precipitation chances. Precipitation type will mainly be rain.
However, light snow or a rain/snow mix may occur during overnight
periods where cold enough.
Towards the end of the period, a stronger shortwave develops along
the west coast and pushes ashore, shifting the flow to
southwesterly. This leads to a brief dry period on Tuesday and
Wednesday under shortwave ridging before rain chances return on
Thursday as the west coast trough advances.
High temperatures gradually warm through much of the long term,
rising from the 50s on Saturday to the 60s/low 70s on Wednesday. A
cold front drops highs into the 50s/low 60s on Thursday.
It will be a chilly start to Saturday with temperatures in the teens
in the early morning. Thereafter, low temperatures are mainly in the
20s and 30s, with a few locations even in the low 40s Monday and
Tuesday nights.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1114 AM MDT Thu Mar 19 2020
A round of wintry weather is expected to traverse the Tri State
region, affecting both terminals, KGLD/KMCK. Colder air working
into the area later this afternoon will turn any light rain over
to snow, especially by 00z Friday. Both terminals will see very
strong NNE winds 25-35kts with gusts approaching 50kts. Blowing
snow will occur. For now until conditions worsen later in the
period, have in 2-3sm in worst conditions, but do expect a drop
overnight to a mile or less.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 6 AM MDT /7 AM CDT/ Friday for KSZ001-002-
013.
CO...Blizzard Warning until 6 AM MDT Friday for COZ090-091.
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ081.
Blizzard Warning until 7 AM CDT Friday for NEZ080.
Blizzard Warning until 6 AM MDT Friday for NEZ079.
&&
SHORT TERM...JN
LONG TERM...JBH
AVIATION...JNHazardous weather outlook, Mar 19, 9:52 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Thu Mar 19 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1052 AM MDT Thu Mar 19 2020 /1152 AM CDT Thu Mar 19 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A powerful storm system will bring a large variety of weather to the
area through the overnight hours. Snow will begin across eastern
Colorado this afternoon and overspread into portions of northwest
Kansas and southwest Nebraska. Snow accumulation of 1 to 3 inches is
expected in this area and strong winds gusting to 55 mph will create
periods of blizzard conditions in the afternoon and evening. Much
colder air will filter into area behind the storm, with overnight
wind chills around 0.
In advance of the storm, a few thunderstorms are possible roughly
along a Goodland to Indianola line. Although unlikely, a severe
storm is possible with the primary threat being large hail and
perhaps a brief tornado. Further south, warm and windy conditions
will bring near critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Hazardous weather is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible.
JRM
In the hours before
Special weather statement, Mar 19, 11:16 AM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
1216 PM MDT Thu Mar 19 2020
COZ091-KSZ013-191900-
Kit Carson County CO-Sherman KS-
1216 PM MDT Thu Mar 19 2020
...SPECIAL WEATHER STATEMENT...
At 1215 PM MDT, Doppler radar was tracking thunderstorms along a
line extending from 12 miles south of Stratton to 8 miles southeast
of Ruleton. Movement was north at 10 mph.
Pea to half inch hail will be possible with these storms.
Locations impacted include...
Goodland, Burlington, Stratton, Kanorado, Ruleton and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 22.
Interstate 70 in Colorado between mile markers 417 and 450.
Highway 385 between mile markers 174 and 198.
LAT...LON 3954 10154 3917 10171 3905 10265 3940 10267
TIME...MOT...LOC 1815Z 189DEG 10KT 3913 10255 3923 10180
JRM
Special weather statement, Mar 19, 12:40 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
140 PM MDT Thu Mar 19 2020
COZ091-192015-
Kit Carson County CO-
140 PM MDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bethune, or 8 miles west of Burlington, moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 423 and 436.
Highway 385 between mile markers 176 and 184.
LAT...LON 3936 10254 3937 10231 3913 10224 3911 10259
TIME...MOT...LOC 1939Z 357DEG 9KT 3930 10243
JRM
Special weather statement, Mar 19, 1:21 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM CDT Thu Mar 19 2020
NEZ081-192045-
Red Willow NE-
321 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED WILLOW COUNTY
UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of McCook, moving north at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McCook.
LAT...LON 4025 10051 4003 10048 4001 10072 4010 10076
4026 10076
TIME...MOT...LOC 2021Z 167DEG 17KT 4009 10062
JRMLocal storm report, Mar 19, 1:38 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 1 NNW WRAY 40.10N 102.24W
03/19/2020 M52 MPH YUMA CO AWOS
&&
JNLocal storm report, Mar 19, 1:47 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM NON-TSTM WND GST 1 SSE YUMA 40.11N 102.72W
03/19/2020 M51 MPH YUMA CO AWOS
SUSTAINED WIND OF 41 MPH.
&&
JNLocal storm report, Mar 19, 2:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM NON-TSTM WND GST 1 NNE KIT CARSON 38.77N 102.79W
03/19/2020 M53 MPH CHEYENNE CO MESONET
&&